DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20150032

A prospective study on adverse drug reactions in outpatients and inpatients of medicine department in a tertiary care hospital

Harsha Ramakrishnaiah, Vasundara Krishnaiah, H. P. Pundarikaksha, Vedavathi Ramakrishna

Abstract


Background: No pharmacotherapeutic agent is completely free from noxious and unintended effects and thus adverse drug reactions (ADRs) are inevitable consequences of drug therapy. Incidence of ADRs in Indian population ranges between 1.8% and 25.1%. However, ADR reporting in India is inadequate. Developing awareness inpatients and healthcare professionals (HCPs) will help in reducing the ADRs, its suffering and socioeconomic impact. Hence, the present study of ADR monitoring in the outpatients and inpatients of the medicine department in a tertiary care hospital is undertaken. The main objective of this study was to assess the ADR reporting patterns in outpatient and inpatient of medicine department. The study was also aimed to assess the causality, severity, and preventability of these ADRs and comparison between spontaneous reporting by HCP and patient self-reporting of suspected ADRs.

Methods: This study was a prospective observational study conducted in 111 consecutive patients who experienced ADRs in the department of medicine. The study plan included analysis and assessment of the clinical pattern, spectrum of ADRs reported based on causality, severity, preventability factors. The impact of ADRs on emotional, occupational, and social life of patients was evaluated. The assessments were compared between patient reporting and HCP reporting of ADRs.

Results: The clinical spectrum of ADRs ranged from the more common mild reactions such as skin rashes, itching, nausea, and vomiting to moderately severe reactions prolonging the hospital stay. The predominant causative drugs were antimicrobials, antiretrovirals, non-steroidal anti-inflammatory drugs and antihypertensives. The majority of ADRs were probable in causality assessment, moderate in severity and probably preventable. Comparison of ADR reporting between patient and HCP revealed that ADRs reported by patient’s been less in incidence, similar in qualitative analysis to HCP with very elaborative narration and highlighted emotional and occupational impact due to ADRs than HCP reports.

Conclusion: A wide range of ADRs are possible in medicine department. Adequate awareness of ADR reporting and precautions, while prescribing drugs are essential. Including patients as additional reporters of suspected ADR may add to the benefit of pharmacovigilance.


Keywords


Adverse drug reactions, Patient self-reporting, Pharmacovigilance

Full Text:

PDF

References


Sriram S, Ghasemi A, Ramasamy R, Devi M, Balasubramanian R, Ravi TK, et al. Prevalence of adverse drug reactions at a private tertiary care hospital in south India. J Res Med Sci. 2011;16(1):16-25.

Rabbur RS, Emmerton L. An introduction to adverse drug reporting system in different countries. Int J Pharm Pract. 2005;13(1):91-100.

Padmaja U, Adhikari P, Pereira P. A prospective analysis of adverse drug reaction in a south Indian hospital. Online J Health Allied Sci. 2009;8(3):12.

Farcas A, Bojita M. Adverse drug reactions in clinical practice: a causality assessment of a case of drug-induced pancreatitis. J Gastrointestin Liver Dis. 2009;18(3):353-8.

International society of drug bulletin (ISBD). Berlin Declaration on Pharmacovigilance (ISBD Workshop). Berlin: ISBD EU; 2005.

Hazell L, Shakir SA. Under-reporting of adverse drug reactions: a systematic review. Drug Saf. 2006;29(5):385 96.

McGettigan P, Golden J, Conroy RM, Arthur N, Feely J. Reporting of adverse drug reactions by hospital doctors and the response to intervention. Br J Clin Pharmacol. 1997;44(1):98-100.

Hammond IW, Rich D. Consumers usurp spontaneous adverse event reporting in the United States. Pharmacoepidemiol Drug Saf. 2005;14:88-9.

Kumar N, Shekhar C, Kumar P, Kundu AS. Kuppuswamy’s socioeconomic status scale-updating for 2007. Indian J Pediatr. 2007;74(12):1131-2.

Gupta R, Sheikh A, Strachan D, Anderson HR. Increasing hospital admissions for systemic allergic disorders in England: analysis of national admissions data. BMJ. 2003;327:1142-3.

Chawla S, Kalra BS, Dharmshaktu P, Sahni P. Adverse drug reaction monitoring in a tertiary care teaching hospital. J Pharmacol Pharmacother. 2011;2(3):196-8.

Arulmani R, Rajendran SD, Suresh B. Adverse drug reaction monitoring in a secondary care hospital in South India. Br J Clin Pharmacol. 2008;65(2):210-6.

Wester K, Jönsson AK, Spigset O, Druid H, Hägg S. Incidence of fatal adverse drug reactions: a population based study. Br J Clin Pharmacol. 2008;65:573-9.

Gor AP, Desai SV. Adverse drug reactions (adr) in the inpatients of medicine department of a rural tertiary care teaching hospital and influence of pharmacovigilance in reporting ADR. Indian J Pharmacol. 2008;40(1):37-40.

Vora MB, Trivedi HR, Shah BK, Tripathi CB. Adverse drug reactions in inpatients of internal medicine wards at a tertiary care hospital: a prospective cohort study. J Pharmacol Pharmacother. 2011;2(1):21-5.

Leape LL, Brennan TA, Laird N, Lawthers AG, Localio AR, Barnes BA, et al. The nature of adverse events in hospitalized patients. Results of the harvard medical practice study II. N Engl J Med. 1991;324(6):377-84.

Kathiria JM, Sattigere BM, Desai PM, Patel SP. A study of adverse drug reactions in patients admitted to intensive care unit of a tertiary care teaching rural hospital. Int J Pharm Pharm Sci. 2013;5(1):160-3.

Sharma SK. Zidovudine-induced anaemia in HIV/AIDS. Indian J Med Res. 2010;132:359-61.

Vijendra R, Pundarikaksha HP, Gopal MG, Girish K, Vasundara K, Jyothi R. A prospective study of cutaneous adverse drug reaction in a tertiary care hospital. Natl J Basic Med Sci. 2013;3(1):44-51.

Shah SP, Desai MK, Dikshit RK. Analysis of cutaneous adverse drug reactions at a tertiary care hospital: a prospective study. Trop J Pharm Res. 2011;10(4):517-22.

Noel MV, Sushma M, Guido S. Cutaneous adverse drug reactions in hospitalized patients in a tertiary care center. Indian J Pharmacol. 2004;36(5):292-5.

Hussain MM, Girhepunje K, Pal R, Siddiqua SS. Incidence of adverse drug reactions in a tertiary care hospital: a systematic review and meta-analysis of prospective studies. Pharm Lettr. 2010;2(3):358-68.

Khurshid F, Aqil M, Alam MS, Kapur P, Pillai KK. Monitoring of adverse drug reactions associated with antihypertensive medicines at a university teaching hospital in New Delhi. Daru. 2012;20(1):34.

Aqil M, Imam F, Hussain A, Alam MS, Kapur P, Pillai KK. A pharmacovigilance study for monitoring adverse drug reactions with antihypertensive agents at a south Delhi hospital. Int J Pharm Pract. 2006;14:311-3.

Biston P, Mélot C, Degaute JP, Clement D, Quoidbach A. Prolonged antihypertensive effect of amlodipine: a prospective double-blind randomized study. Blood Press. 1999;8(1):43-8.

Acharya T, Mehta D, Shah H, Dave J. Pharmacovigilance study of adverse cutaneous drug reactions in a tertiary care hospital. Natl J Physiol Pharm Pharmacol. 2013;3:75-81.

Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reactions: a one year survey at a dermatology outpatient clinic of a tertiary care hospital. Indian J Pharmacol. 2006;38:429-31.

Shrivastava M, Uchit G, Chakravarti A, Joshi G, Mahatme M, Chaudhari H. Adverse drug reactions reported in Indira Gandhi Government Medical College and Hospital, Nagpur. J Assoc Physicians India. 2011;59:296-9.

Polimeni G, Salvo F, Cutroneo P, Morreale I, Patrizio Caputi A. Adverse reactions induced by NSAIDs and antibacterials: analysis of spontaneous reports from the Sicilian regional database. Drug Saf. 2006;29(5):449-59.

Jha N, Bajracharya O, Namgyal T. Prevalence of adverse drug reactions with commonly prescribed drugs in different hospitals of Kathmandu valley. Kathmandu Univ Med J (KUMJ). 2007;5(4):504-10.

Palanisamy S, Kumaran KS, Rajasekaran A. A study on assessment, monitoring, and reporting of adverse drug reactions in Indian hospital. Asian J Pharm Clin Res. 2011;4(3):112-6.

Avery AJ, Anderson C, Bond CM, Fortnum H, Gifford A, Hannaford PC, et al. Evaluation of patient reporting of adverse drug reactions to the UK ‘Yellow card scheme’: literature review, descriptive and qualitative analyses, and questionnaire surveys. Health Technol Assess. 2011;15(20):1-234.